Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 28, 2019, 10:28 PM CDT for Pawnee County, Rush County, Stafford County, Kansas. It was in force for 77 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2019, 10:28 PM CDT (03:28 UTC)
- Expired
- Apr 28, 2019, 11:45 PM CDT
- In force
- 77 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 10:40 PM CDT | HAIL 1.25 | 5 Se Ash Valley, KS | |
| Apr 28, 10:57 PM CDT | HAIL 1 | 2 Nw Larned, KS | |
| Apr 28, 11:15 PM CDT | HAIL 1.25 | 5 Ne Larned, KS | |
| Apr 28, 11:40 PM CDT | HAIL 1 | 5 W Hudson, KS | |
| Apr 28, 11:40 PM CDT | HAIL 1 | 6 E Ash Valley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
134
WUUS53 KDDC 290328
SVRDDC
KSC145-165-185-290445-
/O.NEW.KDDC.SV.W.0012.190429T0328Z-190429T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1028 PM CDT Sun Apr 28 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Pawnee County in south central Kansas...
Stafford County in south central Kansas...
Southeastern Rush County in central Kansas...
* Until 1145 PM CDT.
* At 1027 PM CDT, a severe thunderstorm was located near Larned,
moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Larned, St. John, Stafford, Garfield, Rozel, Hudson, Seward, Ash
Valley, Radium, Zenith, Sanford, Frizell, Neola, Zook and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 9900 3803 9917 3815 9947 3842 9916
3841 9903 3826 9903 3826 9847 3784 9847
TIME...MOT...LOC 0327Z 286DEG 33KT 3823 9910
HAIL...1.00IN
WIND...70MPH
$$
FINCH3 follow-up statements
655
WWUS53 KDDC 290348
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Sun Apr 28 2019
KSC145-165-185-290445-
/O.CON.KDDC.SV.W.0012.000000T0000Z-190429T0445Z/
Pawnee KS-Stafford KS-Rush KS-
1048 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR PAWNEE...STAFFORD AND SOUTHEASTERN RUSH COUNTIES...
At 1047 PM CDT, a severe thunderstorm was located near Radium, moving
east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Larned, St. John, Stafford, Garfield, Rozel, Hudson, Seward, Ash
Valley, Radium, Zenith, Sanford, Frizell, Neola, Zook and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 9900 3803 9917 3815 9947 3842 9916
3841 9903 3826 9903 3826 9847 3784 9847
TIME...MOT...LOC 0347Z 278DEG 32KT 3823 9888
HAIL...1.00IN
WIND...70MPH
$$
FINCH075
WWUS53 KDDC 290404
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1104 PM CDT Sun Apr 28 2019
KSC145-165-185-290445-
/O.CON.KDDC.SV.W.0012.000000T0000Z-190429T0445Z/
Pawnee KS-Stafford KS-Rush KS-
1104 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN PAWNEE...STAFFORD AND SOUTHEASTERN RUSH COUNTIES...
At 1104 PM CDT, a severe thunderstorm was located near Seward, moving
east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Larned, St. John, Stafford, Hudson, Seward, Ash Valley, Radium,
Frizell, Neola, Zook, Zenith and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 9900 3803 9917 3817 9927 3842 9916
3841 9903 3826 9903 3826 9847 3784 9847
TIME...MOT...LOC 0404Z 285DEG 29KT 3819 9871
HAIL...1.00IN
WIND...70MPH
$$
FINCH556
WWUS53 KDDC 290418
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1118 PM CDT Sun Apr 28 2019
KSC165-290428-
/O.CAN.KDDC.SV.W.0012.000000T0000Z-190429T0445Z/
Rush KS-
1118 PM CDT Sun Apr 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
LAT...LON 3800 9900 3804 9907 3814 9905 3826 9903
3826 9847 3784 9847
TIME...MOT...LOC 0418Z 286DEG 33KT 3815 9855
$$
KSC145-185-290445-
/O.CON.KDDC.SV.W.0012.000000T0000Z-190429T0445Z/
Pawnee KS-Stafford KS-
1118 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN PAWNEE AND STAFFORD COUNTIES...
At 1118 PM CDT, a severe thunderstorm was located near Hudson, moving
east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 9900 3804 9907 3814 9905 3826 9903
3826 9847 3784 9847
TIME...MOT...LOC 0418Z 286DEG 33KT 3815 9855
HAIL...1.00IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:28 PM CDT, 4 hours earlier.
Area forecast discussion, Apr 28, 6:28 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Apr 28 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Monday) Issued at 1232 PM CDT Sun Apr 28 2019 Severe weather chances tonight followed by a much colder, cloudy, and windy Monday. A shortwave moving out of eastern Colorado into western Kansas will interact with a narrow instability axis along the border late this afternoon. Dew points have risen into the lower to mid 50s along the border with more lower level moisture expected to be transported from Oklahoma into the rest of the region by this evening. The downside to storms at least in the southern half of the area will be a strong CAP for the whole area through the time period. Thunderstorms are expected to develop late this afternoon both in northwest Kansas/northeast Colorado and southeast Colorado. Storms in the southern parts of Colorado are mainly going to be discrete supercells as they track into the southern half of southwest Kansas. The northern storms are expected to evolve into a MCS line along I-70 by this evening and continue into central Kansas for the overnight. If the supercells can develop and get east of highway 283 this evening...this will be the time they can interact with the moisture coming in from Oklahoma. With good shear any discrete supercell that can develop will have the possibility of large hail (tennis ball or larger) and isolated tornadoes. The northern storms won't have as robust of moisture to work with as they move into the I-70 corridor. Inverted v soundings have been the case so the biggest threat with those storms will be downburst winds (70+ mph) and hail up to the size of golf balls. Confidence will be greatest with the northern MCS line occurring...much lower confidence for the super cell chances tonight with the CAP. However if the supercells can form the impacts in these isolated areas will be the greatest. Once the convection moves out by midnight a strong cold front will race through southwest Kansas increasing the winds out of the north 25-40 mph with higher gusts. Post frontal stratus will overtake the area through much of the day. 850 mb temps will be in the 4-7 (C) range through the day. High temperatures will struggle to get to the 60s by afternoon. .LONG TERM...(Monday night through Sunday) Issued at 148 PM CDT Sun Apr 28 2019 A fairly active long term forecast is upcoming with periodic chances of storms all the way through next weekend. Monday night the combination of a warm front lifting back in from Oklahoma and a strong shortwave coming over the Colorado Rockies into western Kansas will introduce more chances of rain and storms starting around midnight for our southeast zones and overspreading the entire region by Tuesday morning. With rain and clouds expected through the day Tuesday another cool afternoon is expected with highs in the upper 50s to mid 60s. The next shortwave combining with a strong cold front will come in Wednesday night into Thursday morning. This setup could potentially be another marginal severe risk given the strong baroclinic zone combining with the upper level forcing. A lot will depend on how much sun we can get through the day and if winds can turn more southeasterly by Wednesday afternoon. Next chance of rain looks to be Thursday night into Friday morning with another shortwave racing out of Colorado. The location of this wave would put more of the northern areas in the path of some rain and storms. More shortwaves are in the forecast from both long term models for Saturday and Sunday which will give us more chances of storms both days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 618 PM CDT Sun Apr 28 2019 A strong cold front will cross north central and southwest Kansas between 03z and 09z Monday. As this frontal boundary passes the southerly winds will shift to the north and increase into near 25 knots. Low level moisture will also be on the increase behind this cold front overnight which will result in widespread MVFR and patchy IFR ceilings late tonight and early Monday morning. Prior to the cold frontal passage scattered thunderstorms can be expected at Hays, Garden City and near the Dodge City. In and near these storms low VFR ceilings and strong gusty winds will be possible, especially around the Hays area. At Dodge City and Liberal a strong low level just will develop early this evening so did include a wind shear group for these two TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 59 46 65 / 30 10 70 50 GCK 46 57 44 62 / 40 10 70 40 EHA 44 59 44 71 / 10 10 70 20 LBL 48 59 46 70 / 10 10 70 30 HYS 45 58 42 56 / 70 10 70 60 P28 55 60 52 70 / 30 10 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Apr 28, 12:55 PM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1255 PM CDT Sun Apr 28 2019 KSZ030-031-043>046-061>066-074>081-084>090-291800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1255 PM CDT Sun Apr 28 2019 /1155 AM MDT Sun Apr 28 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Two areas of severe weather are possible from 6-10 pm. The first area will be along the I-70 corridor and the main threat will be downburst winds potentially around 70 mph and hail to the size of golfballs. Confidence is greatest with this area of storms. The second area will be 1 or 2 discrete supercells developing along and south of highway 50 near the Colorado border. As they move east of highway 283 they will interact with a moist environment and good shear which could produce hail tennis ball or greater and isolated tornadoes. This area has less confidence due to a strong cap however if a storm can develop it will produce the greater impacts. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly between 6-10 pm tonight for areas along the I-70 corridor and along and east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Apr 28, 9:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST DIGHTON 38.48N 100.47W
04/28/2019 M58 MPH LANE KS MESONET
MESONET STATION DW9499 DIGHTON.
&&
RBLocal storm report, Apr 28, 9:47 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL 6 N BAZINE 38.53N 99.69W
04/28/2019 M1.00 INCH NESS KS PUBLIC
&&Local storm report, Apr 28, 9:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST NESS CITY 38.45N 99.91W
04/28/2019 E75 MPH NESS KS LAW ENFORCEMENT
&&
RBLocal storm report, Apr 28, 9:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL ALEXANDER 38.47N 99.55W
04/28/2019 M1.75 INCH RUSH KS PUBLIC
&&Local storm report, Apr 28, 10:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL RUSH CENTER 38.46N 99.31W
04/28/2019 E1.00 INCH RUSH KS PUBLIC
&&
RBLocal storm report, Apr 28, 10:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 3 S RUSH CENTER 38.42N 99.31W
04/28/2019 E1.25 INCH RUSH KS PUBLIC
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 57 min |
| Apr 28, 7:53 PM CDT | Tornado Warning | DDC | Lane, Scott | 37 min |
| Apr 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 63 min |
| Apr 28, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 53 min |
| Apr 28, 9:10 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 18 min |
| Apr 28, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Apr 28, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush, Stafford | 64 min |
| Apr 28, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 32 min |
| Apr 28, 10:46 PM CDT | Special Weather Statement | DDC | Ness | 59 min |
| Apr 28, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Rush, Trego | 66 min |
| Apr 28, 11:55 PM CDT | Special Weather Statement | DDC | Rush | 35 min |
| Apr 29, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 51 min |
| Apr 29, 12:48 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Apr 29, 12:53 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.